Alert archive / Virginia / Flash Flood Warnings in 2009
Flash Flood Warning 10, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at May 15, 2009, 2:24 AM EDT for Montgomery County, Virginia. It was in force for 6 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 15, 2009, 2:24 AM EDT (06:24 UTC)
- Expired
- May 15, 2009, 8:30 AM EDT
- In force
- 6 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Flood severity
- None
County Montgomery County, VA
The radar
The Roanoke radar (KFCX), 14 km from the middle of the area, began a volume at 06:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 15, 2:40 AM EDT | FLASH FLOOD | 1 Nw Christiansburg, VA | NORTH FRANKLIN STREET AT SPRADLIN FARMS CLOSED DUE TO HIGH WATER REACHING A DEPTH OF 3 FEET. ROAD RE-OPENED AROUND 400 AM. |
| May 15, 2:40 AM EDT | FLASH FLOOD | Christiansburg, VA | FLASH FLOODING WAS REPORTED ALL ACROSS THE TOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 6.4 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 107 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 1063 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 117 m²/s²
- 0-3 km storm-relative helicity
- 194 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KRNK 150624
FFWRNK
VAC121-151230-
/O.NEW.KRNK.FF.W.0010.090515T0624Z-090515T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
224 AM EDT FRI MAY 15 2009
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHERN MONTGOMERY COUNTY IN SOUTHWEST VIRGINIA
* UNTIL 830 AM EDT.
* AT 223 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FROM A CLUSTER OF THUNDERSTORMS OVER THE WARNED
AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WALTON...
SHAWSVILLE...MERRIMAC...ELLISTON AND CHRISTIANSBURG.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
EXCESSIVE RUNOFF FROM THESE STORMS WILL CAUSE FLASH FLOODING OF
CREEKS AND STREAMS...ROADS AND ROADSIDE CULVERTS. THE HEAVY RAIN
COULD ALSO CAUSE MUDSLIDES.
PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD
CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME.
&&
LAT...LON 3701 8054 3713 8052 3719 8054 3722 8020
3712 8018 3708 8029 3705 8033
$$
JJ2 follow-up statements
000
WGUS71 KRNK 150711
FFSRNK
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
311 AM EDT FRI MAY 15 2009
VAC121-151230-
/O.CON.KRNK.FF.W.0010.000000T0000Z-090515T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MONTGOMERY VA-
311 AM EDT FRI MAY 15 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 AM EDT FOR
SOUTHERN MONTGOMERY COUNTY...
AT 307 AM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLOODING
ALL ACROSS THE TOWN OF CHRISTIANSBURG. ADDITIONAL HEAVY RAINFALL IS
EXPECTED OVER THIS AREA WHICH WILL LIKELY PROMPT ADDITIONAL FLASH
FLOODING.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SHAWSVILLE...
MERRIMAC...ELLISTON AND CHRISTIANSBURG
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
&&
LAT...LON 3701 8054 3713 8052 3719 8054 3722 8020
3712 8018 3708 8029 3705 8033
$$
DS000
WGUS71 KRNK 151004
FFSRNK
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
604 AM EDT FRI MAY 15 2009
VAC121-151230-
/O.CON.KRNK.FF.W.0010.000000T0000Z-090515T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MONTGOMERY VA-
604 AM EDT FRI MAY 15 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 AM EDT FOR
SOUTHERN MONTGOMERY COUNTY...
AT 559 AM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED HIGH WATER
IN MANY LOCATIONS ACROSS SOUTHERN MONTGOMERY COUNTY. HEAVY RAIN HAS
EXITED THE AREA...BUT THE RUN OFF FROM EARLIER HEAVY RAIN WILL KEEP
CREEKS AND STREAMS RUNNING HIGH FOR THE NEXT COUPLE OF HOURS.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SHAWSVILLE...
MERRIMAC...ELLISTON AND CHRISTIANSBURG.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CONTINUE TO CAUSE FLOODING
OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND
ALONG THE BANKS OF CREEKS AND STREAMS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
&&
LAT...LON 3701 8054 3713 8052 3719 8054 3722 8020
3712 8018 3708 8029 3705 8033
$$
JJWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at May 15, 1:52 AM EDT, 32 minutes earlier.
Area forecast discussion, May 15, 1:52 AM EDT, 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 152 AM EDT FRI MAY 15 2009 .SYNOPSIS... A DWINDLING COLD FRONT AND UPPER LEVEL DISTURBANCE MOVE INTO SOUTH EASTERN WEST VIRGINIA AND SOUTH WESTERN VIRGINIA TONIGHT. HIGH PRESSURE SLIDES ACROSS THE OHIO VALLEY INTO PENNSYLVANIA. A STRONGER COLD FRONT APPROACHES LATER SATURDAY BUT DOESNT REACH THE MID ATLANTIC COAST UNTIL MIDDAY SUNDAY. HIGH PRESSURE BUILDS ACROSS THE MIDDLE ATLANTIC THROUGH NEXT WEEK. && .NEAR TERM /THROUGH TODAY/... BROKEN BAND OF CONVECTION ALONG THE OLD OUTFLOW BOUNDARY HEADING OUT TOWARD THE BLUE RIDGE WHERE IT WILL LIKELY HANG ON AT LEAST IN A SCATTERED FASHION A FEW MORE HOURS GIVEN DECENT CAPE VALUES. MAJORITY HAVE BEEN HEAVY RAIN PRODUCERS WITH SOME SMALL HAIL AND A FEW STRONGER GUSTS ALONG THE HIGHER ELEVATIONS BUT BELOW SVR. LATEST NAM AND LOCAL WRF SUPPORT WIDELY SCATTERED COVERAGE AS WELL THRU ABOUT 06Z SO WILL KEEP HIGH CHC/LIKELYS POPS GOING A BIT LONGER MAINLY ALONG/WEST OF THE BLUE RIDGE. WILL NEED TO WATCH FOR SOME TRAINING OF CELLS BEFORE THINGS DIMINISH ESPCLY GIVEN MOISTENING PWATS AND RATHER UNIDIRECTIONAL FLOW ALOFT OFF EVENING ROABS. THE ACTUAL FRONT TO THE NW MAY ALSO DRIFT SOUTH INTO PARTS OF THE NORTHERN CWA BY MORNING. THIS COULD CAUSE ADDED SHRA AFTER MIDNIGHT ESPCLY NE AND THEN AGAIN OVER THE SW WHERE OLD OUTFLOW WILL BE LINGERING. OTRW ONLY SMALL DOWNWARD ADJUSTS TO LOW TEMPS ESPCLY WHERE EARLIER SHRA HAVE COOLED THINGS OFF A BIT MORE. PREVIOUS DISCUSSION BELOW... SENDING A QUICK UPDATE TO RAISE POPS TO LIKELYS ACROSS THE NW THIS EVENING GIVEN INCREASE IN CONVECTIVE COVERAGE IN THE PAST HOUR. NO OTHER CHANGES ELSW FOR NOW. WEAK BOUNDARY PASSING THROUGH THIS EVENING WILL ONLY SERVE TO ADD A NORTHERLY COMPONENT ACROSS THE NORTHERN HALF OF THE CWA. A WEAK SHRTWV...WHICH IS FORECAST TO ENTER SW VA/NW NC THIS EVENING...WILL BE THE LAST CHC FOR ANY STORMS TO FIRE TONIGHT. DEEP SOUTHERLY/MARINE FLOW MAY ALSO PRODUCE ISOLATED SHOWERS AND STORMS ALONG THE PIEDMONT OF NC AND VA. ALTHOUGH INSTABILITY IS MEAGER...CLOSE TO 500 J/KG EXIST IN THE EXTREME SW WITH LITTLE CIN. LOCAL WRF MODELS POINTING TO THIS REGION FOR PRECIP TONIGHT...THOUGH SKEPTICAL. DID UNDERCUT MODEL POPS...AS THEY HAVE BEEN TOO PESSIMISTIC EVER SINCE THIS MORNING...AND WOULD AT LEAST LIKE TO SEE MORE SHWS/TSTORMS ASSOCIATED WITH THE SHRTWV CURRENTLY. PERHAPS IT WILL TAKE SUBTLE COOLING OF THE MIDLEVELS TO SPARK DEVELOPMENT. OR...STORMS WHICH DEVELOP ALONG THE SOUTHERN BLUE RIDGE PRODUCE AN OUTFLOW WHICH KICKS OFF ACTIVITY. WITH ALL THIS CONSIDERED...NOT VERY CONFIDENT WITH MUCH COVERAGE TONIGHT...AND HAVE HIGH CHC POPS AT BEST CONFINED TO SE WEST VA AND THE BLUE RIDGE OF SOUTHERN VA AND NORTHERN NC. FOG SHOULD BE ABLE TO FORM THOUGH...WITH DEWPOINTS NEAR 60F...ESPECIALLY WHERE WEAK CAA OCCURS WITH HIGH PRESSURE MOVING ACROSS PA AND TRYING TO WEDGE INTO THE SOUTHERN SHENANDOAH VALLEY. BEST INSTABILITY RESIDES ALONG THE PIEDMONT OF VA AND NC LATER FRIDAY...WITH PERHAPS STORMS FIRING ALONG THE SOUTHERN BLUE RIDGE AND EXPANDING TO SOUTHSIDE VIRGINIA. THIS WILL DEPEND UPON WHERE THE DWINDLING BOUNDARY RESIDES...AND HOW FAR SOUTH COOLER H7 TEMPS CAN PENETRATE. MAX T MAY BE A LITTLE TRICKY AROUND LYH FRI IF LOW CLDS DEVELOP AND LAST FOR A GOOD PART OF FRIDAY...AS GUIDANCE INDICATES. AGAIN...NOT ENOUGH CONFIDENCE FOR LIKELY POPS...COVERING THE MOST FAVORED SPOTS WITH HIGH CHC FOR NOW. && .SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/... FRONTAL BOUNDARY REMAINS TO THE NORTH THROUGH SATURDAY WITH MOIST SOUTHERLY FLOW. LINGERING CONVECTION A GOOD BET INTO FRIDAY EVENING...AND MODELS SUGGEST A CONVERGENCE MAX ALONG THE BLUE RDG IN NC...BUT SO MUCH WILL DEPEND ON WHERE THINGS FIRE DURING THE DAY AND WHERE OUTFLOW BOUNDARIES ARE. KEPT HIGH CHC POPS THROUGH FRI EVENING ACROSS THE THE SRN MTNS...BUT TAPERING OFF TO LOW CHC OR SLIGHT CHC OVERNIGHT...NOT WANTING TO REDUCE COMPLETELY SINCE UPSTREAM ORGANIZED CONVECTION CLOSER TO BOUNDARY IN MIDWEST COULD KICK OUT SHORT WAVE ENERGY THAT MAY KEEP SOMETHING GOING LONGER. TRICKY TO BE CERTAIN ALL CONVECTION WILL DISAPPEAR OVERNIGHT IN A PATTERN WITH A FLAT RIDGE AND UPSTREAM BOUNDARY. SATURDAY...FRONTAL BOUNDARY APPROACHES FROM THE WEST AND FLOW TURNS SW FOR TYPICAL PATTERN OF BETTER CHANCES IN MTNS BY MIDDAY...SHIFTING TO ALL LOCATIONS BY AFTERNOON. NOT SURE HOW MUCH COVERAGE THERE WILL BE IN THE EAST...BUT WITH SUPPORT FROM APPROACHING FRONT IN THE WEST ITS CERTAINLY WORTH GOING WITH LIKELY POPS FOR SHWRS/THUNDERSTORMS. STORMS COULD BE STRONG ONCE AGAIN DUE TO MODERATE INSTABILITY...BUT SHEAR NOT ALL THAT IMPRESSIVE AS STRONGER FLOW ALOFT STILL WELL TO THE NORTH. NOT A LOT OF DRY AIR SO HAIL MAY BE BIGGER THREAT THAN WIND SATURDAY. MODELS ARE TRENDING A LITTLE FASTER WITH FRONTAL PASSAGE SUNDAY...ARRIVING PSSIBLY BEFORE DAWN IN THE WEST...THE INTO THE PIEDMONT BY MIDDAY. DESPITE THIS BEING A STRONG FRONT...BLV THREAT FOR DEEP CONVECTION NOT TOO STRONG GIVEN TIMING. AM STILL INCLUDING CHC OF THUNDER ALONG WITH LIKELY TO CATEGORICAL POPS...AND FOR A TIME SUNDAY MORNING INDICATING LIKELY THUNDER IN THE EAST. CANT RULE OUT SEVERE...ESPECIALLY IF TIMING ENDS UP BEING SLOWER...BUT THAT NOT THE TREND. FRONT MAY EVEN GET THROUGH FAIRLY EARLY IN THE MORNING SUNDAY...AND BRING MAINLY RAIN AND SOME GUSTY WINDS BEHIND IT. MILD TEMPS OVERNIGHT...COOL BY SUNDAY WITH RAIN AND COOLER AIRMASS MOVING IN...AND THEN MUCH COOLER OVERNIGHT SUNDAY NIGHT. && .LONG TERM /MONDAY THROUGH THURSDAY/... FRONT SHOULD BE WELL TO THE SOUTH DURING THE DAY MONDAY BUT S/WV AND MODELS SEEM TO BE TRENDING TOWARD FASTER TIMING ON EXIT OF ANY SHOWERS ALONG AND BEHIND THE FRONT...BUT STILL WITH A SMALL CHANCE IN THE SOUTHEAST THROUGH SUNDAY NIGHT...BUT PULLING OUT COMPLETELY BY MONDAY MORNING. COOL HIGH UNDER NE FLOW SHOULD DOMINATE THROUGH TUES...WITH BELOW NORMAL HIGHS...ESPECIALLY MONDAY...AND SOME OVERNIGHT LOWS BY TUES MORNING IN THE UPPER 30S POSSIBLE FOR THE MTNS. AFTER TUES...A GOOD DEAL OF UNCERTAINTY REMAINS IN THE MEDIUM RANGE MODEL SOLUTIONS BY MIDDLE PART OF NEXT WEEK...MAINLY REGARDING STRENGTH OF SFC HIGH OVER NE US AND THE LOCATION AND STRENGTH OF WEAK UPPER LOW OVER FAR SE US...WHICH HAS IMPLICATIONS FOR POSSIBILITY OF SOME SFC DEVELOPMENT ALONG ATLANTIC COAST NEAR FL OR GA. CANADIAN ESPECIALLY ENERGETIC WITH THIS SFC LOW DEVELOPING...AND A LITTLE FARTHER NORTH THAN GFS AND MUCH MORE THAN ECMWF. SOME OF THE GFS ENSEMBLE SOLNS SHOW THIS AS WELL. IF THIS MORE AGGRESSIVE SOLN DOES TAKE PLACE...EAST TO WEST GRADIENT BETWEEN THE LOW AND FAIRLY STRONG HIGH TO NORTH WILL BRING IN STRONG SURGE OF ATLANTIC MSTR AND SHOWERS OR STEADY RAIN COULD PUSH BACK IN OVER FAIRLY STABLE AIR INTO AT LEAST THE SOUTHERN PART OF THE AREA BY AS EARLY AS WED OR THURS. FEELING FOR NOW IS THAT THIS IDEA IS PROBABLY OVERDONE...AND GOING WITH A GFS ENSEMBLE MEAN IDEA IS BEST...WHICH WOULD LIKELY MEAN A WEAKER AND FARTHER SOUTH DEVELOPMENT OF THIS LOW...AND MSTR REMAINING TO THE SOUTH. GIVEN THE UNCERTAINTY...BEST TO LEAVE THINGS PRETTY MUCH AS IS AND AM NOT GOING TO INTRODUCE ANY PRECIP CHANCES JUST YET ACROSS THE SOUTH..BUT SOMETHING WELL BE KEEPING A CLOSE EYE ON. WITH THE ASSUMPTION THAT IT WILL REMAIN DRY...SLOW WARMING TREND AS COOL SFC HIGH GRADUALLY WEAKENS AND UPPER RDG BUILDS. WENT JUST A BIT ABOVE MEX GUIDANCE SINCE OPERATIONAL GFS IS SHOWING MORE CLOUDS AND POSSIBLY PRECIP IN BY MID WEEK...ACROSS THE SOUTH ANYWAY...AND FOR NOW LEANING AWAY FROM THAT IDEA. && .AVIATION /06Z FRIDAY THROUGH TUESDAY/... ONGOING CONVECTION ALONG AN OLD OUTFLOW BOUNDARY ACROSS VA IS SLOWLY WEAKENING. WITH VERY MOIST LOW LEVELS...ONCE THE SHOWERS ARE MAINLY GONE BY 08-09Z...CIGS AND VSBYS ARE EXPECTED TO DROP TO IFR. BLF AND LWB ARE ALREADY LIFR...AND ARE EXPECTED TO STAY THERE UNTIL 13 OR 14Z FRIDAY. THE BOUNDARY WILL REMAIN NEAR THE VA/NC BORDER FRIDAY...AND WILL DRIFT NORTHWARD...PROVIDING SOME FOCUS FOR AFT THUNDERSTORM DEVELOPMENT IN A VERY MOIST AIRMASS. SHOULD BE GOOD COVERAGE OF SHOWERS/TSTMS...SO HAVE INCLUDED VICINITY TSTMS FOR ALL SITES AT THIS POINT...AND A PERIOD OF MVFR WITH SHOWERS. ONCE AGAIN...CONDITIONS WILL SLOWLY DETERIORATE FRIDAY NIGHT ONCE THE DIURNAL CONVECTION WANES. THE BOUNDARY WILL BE REPLACED BY ANOTHER STRONGER COLD FRONT APPROACHING FROM THE WEST SAT AND SAT NIGHT. THIS WILL RESULT IN PERIODS OF AT LEAST MVFR CONDITIONS PERSISTING FOR THE NEXT 3-4 DAYS. LCL IFR CONDITIONS ARE LIKELY IN THE VCNTY OF ANY SHOWER OR STORM. HIGH PRESSURE MAY FINALLY BUILD IN ON MONDAY BEHIND THE FRONT RESULTING IN A SLOW IMPROVEMENT TO VFR FROM NW TO SE BY MONDAY AFTERNOON. GOOD FLYING CONDITIONS ARE THEN EXPECTED TO PREVAIL INTO MIDWEEK. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...KM NEAR TERM...JH/KM SHORT TERM...SK LONG TERM...SK AVIATION...JH/JJ
Hazardous weather outlook, May 14, 9:40 PM EDT, 4 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE BLACKSBURG VA 940 PM EDT THU MAY 14 2009 VAZ007-009>011-018>020-023-024-034-035-045>047-WVZ042>045-160145- TAZEWELL-SMYTH-BLAND-GILES-CRAIG-ALLEGHANY VA-BATH-BOTETOURT- ROCKBRIDGE-BEDFORD-AMHERST-CAMPBELL-APPOMATTOX-BUCKINGHAM-MERCER- SUMMERS-MONROE-GREENBRIER- 940 PM EDT THU MAY 14 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TONIGHT. A COLD FRONT WILL CONTINUE TO BRING SHOWERS AND THUNDERSTORMS INTO LATER TONIGHT. SOME OF THE STORMS COULD PRODUCE VERY HEAVY RAINFALL CAPABLE OF LOCALIZED FLOODING AS WELL AS GUSTY WINDS AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ001>006-018>020-VAZ012>017-022-032-033-043-044-058-059-160145- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-ROANOKE- PATRICK-FRANKLIN-HENRY-PITTSYLVANIA-HALIFAX-CHARLOTTE- 940 PM EDT THU MAY 14 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TONIGHT. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED INTO LATER TONIGHT. SOME OF THESE COULD CONTAIN VERY HEAVY RAINFALL AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, May 14, 8:47 PM EDT, 5 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
847 PM EDT THU MAY 14 2009
VAZ034-035-045-150145-
AMHERST VA-BEDFORD VA-CAMPBELL VA-
847 PM EDT THU MAY 14 2009
...STRONG THUNDERSTORMS WILL AFFECT AMHERST...BEDFORD AND CAMPBELL
COUNTIES TO INCLUDE THE CITY OF LYNCHBURG...
AT 843 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 12 MILES
EAST OF ROCKBRIDGE BATHS TO 4 MILES NORTHEAST OF BUCHANAN...MOVING
SOUTHEAST AT 25 MPH.
WIND GUSTS TO 40 MPH...PEA-SIZED HAIL AND RAINFALL RATES OF 2 TO 4
INCHES PER HOUR ARE POSSIBLE WITH THESE STORMS.
THESE STORMS WILL BE NEAR ORONOCO...AND ALTO AROUND 855 PM...SNOWDEN
AROUND 900 PM...SEDALIA...BIG ISLAND...PLEASANT VIEW...AND FORKS OF
BUFFALO AROUND 910 PM...LOWESVILLE AROUND 915 PM...COLEMAN FALLS AND
AND NAOLA AROUND 920 PM.
LAT...LON 3779 7920 3780 7917 3780 7909 3777 7906
3772 7906 3770 7898 3756 7891 3755 7888
3744 7902 3738 7900 3729 7913 3745 7958
3747 7958 3757 7945 3761 7946 3766 7935
3781 7925
EXPERIMENTAL
RCSLocal storm report, May 14, 11:39 PM EDT, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1139 PM EDT THU MAY 14 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1134 PM HEAVY RAIN BIG ISLAND 37.53N 79.37W
05/14/2009 M2.50 INCH BEDFORD VA AMATEUR RADIO
MEASURED RAIN FELL IN ONE HOUR AND FIFTEEN MINUTES.
&&
DSSpecial weather statement, May 15, 12:31 AM EDT, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1231 AM EDT FRI MAY 15 2009
VAZ034-044>046-058-059-150530-
APPOMATTOX VA-BEDFORD VA-CAMPBELL VA-CHARLOTTE VA-HALIFAX VA-
PITTSYLVANIA VA-
1231 AM EDT FRI MAY 15 2009
...STRONG THUNDERSTORMS WILL AFFECT APPOMATTOX...BEDFORD...
CAMPBELL...CHARLOTTE...HALIFAX AND PITTSYLVANIA COUNTIES...
AT 1229 AM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM MONETA
TO 5 MILES WEST OF RED HOUSE...MOVING SOUTHEAST AT 30 MPH.
VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THESE STORMS. DO NOT
STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.
THESE STORMS WILL BE NEAR AJAX AROUND 1245 AM...PITTSVILLE AROUND 100
AM...MT AIRY AROUND 115 AM AND DRAKES BRANCH AROUND 130 AM.
LAT...LON 3695 7847 3689 7952 3702 7960 3709 7961
3715 7969 3731 7979 3730 7895 3707 7844
EXPERIMENTAL
DSSpecial weather statement, May 15, 1:32 AM EDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
132 AM EDT FRI MAY 15 2009
VAZ044-058-059-150630-
CHARLOTTE VA-HALIFAX VA-PITTSYLVANIA VA-
132 AM EDT FRI MAY 15 2009
...STRONG THUNDERSTORMS WILL AFFECT CHARLOTTE...HALIFAX AND
PITTSYLVANIA COUNTIES...
AT 131 AM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 4 MILES
NORTH OF MT AIRY TO 4 MILES SOUTHWEST OF CHARLOTTE COURT HOUSE...
MOVING SOUTHEAST AT 25 MPH.
VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THESE STORMS. DO NOT
STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.
THESE STORMS WILL BE NEAR MT AIRY AROUND 145 AM...LEDA AROUND 200
AM...HALIFAX AROUND 215 AM AND REDOAK AROUND 230 AM.
LAT...LON 3689 7849 3672 7863 3669 7894 3700 7934
3705 7907 3703 7905 3703 7899 3705 7897
3703 7895 3703 7892 3706 7890 3708 7866
3697 7847
EXPERIMENTAL
DSSpecial weather statement, May 15, 2:08 AM EDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
208 AM EDT FRI MAY 15 2009
VAZ013-014-017-022-033-034-150715-
BEDFORD VA-FLOYD VA-FRANKLIN VA-MONTGOMERY VA-PULASKI VA-ROANOKE VA-
208 AM EDT FRI MAY 15 2009
...STRONG THUNDERSTORMS WILL AFFECT BEDFORD...CITY OF RADFORD...
FLOYD...FRANKLIN...MONTGOMERY...PULASKI AND ROANOKE COUNTIES...
AT 206 AM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM DUBLIN TO
8 MILES EAST OF BOONES MILL...MOVING EAST AT 15 MPH.
VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THESE STORMS. DO NOT
STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.
THESE STORMS WILL BE NEAR DUBLIN AROUND 215 AM...CLAYTOR LAKE STATE
PARK AROUND 230 AM...CLAYTOR DAM AROUND 245 AM...CHILDRESS AROUND 300
AM AND BOONES MILL AROUND 315 AM.
LAT...LON 3721 8071 3720 7960 3704 7951 3706 7956
3703 7960 3701 8082 3717 8083
EXPERIMENTAL
DSThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 8:15 PM EDT | Special Weather Statement | RNK | Botetourt, Rockbridge, City of Buena Vista, City of Lexington | 60 min |
| May 14, 8:47 PM EDT | Special Weather Statement | RNK | Amherst, City of Lynchburg | 58 min |
| May 14, 10:12 PM EDT | Flash Flood Warning | RNK | Amherst, Bedford | 6 hr |
| May 14, 11:12 PM EDT | Flash Flood Warning | RNK | Appomattox, Bedford, Campbell, City of Lynchburg | 6 hr |
| May 15, 12:31 AM EDT | Special Weather Statement | RNK | Campbell, Charlotte | 59 min |
| May 15, 12:55 AM EDT | Flash Flood Warning | RNK | Campbell | 6 hr |
| May 15, 1:32 AM EDT | Special Weather Statement | RNK | Charlotte, Halifax | 58 min |
| May 15, 2:08 AM EDT | Special Weather Statement | RNK | Montgomery, Pulaski, City of Radford | 67 min |
| May 15, 3:29 AM EDT | Special Weather Statement | RNK | Pittsylvania | 61 min |
| May 15, 4:37 AM EDT | Special Weather Statement | RNK | Halifax, Pittsylvania | 53 min |
| May 15, 5:26 AM EDT | Areal Flood Advisory | RNK | Bedford, Campbell | 3 hr |
| May 15, 6:55 AM EDT | Areal Flood Advisory | RNK | Campbell | 3 hr |
| May 15, 8:26 AM EDT | Areal Flood Warning | RNK | Montgomery, Roanoke, City of Salem | 6 hr |
| May 15, 3:22 PM EDT | Special Weather Statement | RNK | City of Danville | 53 min |
| May 15, 3:33 PM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania | 57 min |
| May 15, 4:48 PM EDT | Special Weather Statement | RNK | City of Martinsville | 57 min |
| May 15, 5:02 PM EDT | Special Weather Statement | RNK | Bedford | 58 min |
| May 15, 5:40 PM EDT | Special Weather Statement | RNK | Bland | 50 min |
| May 15, 6:25 PM EDT | Special Weather Statement | RNK | Pulaski | 65 min |
Nearby
Flash Flood Warnings in Virginia, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.